Hostname: page-component-8448b6f56d-t5pn6 Total loading time: 0 Render date: 2024-04-18T07:52:50.622Z Has data issue: false hasContentIssue false

Algebraically closed groups of large cardinality

Published online by Cambridge University Press:  12 March 2014

Saharon Shelah
Affiliation:
Hebrew University, Jerusalem, Israel
Martin Ziegler
Affiliation:
Technische Universität, Berlin, Federal Republic of Germany

Extract

Let M be a countable algebraically closed group, κ an uncountable cardinal. We will prove in this paper the following theorems.

Theorem 1. There is an algebraically closed group N of cardinality κ which is ∞ – ω-equivalent to M.

Theorem 2. There is an algebraically closed group N of cardinality κ which is ∞ – ω-equivalent to M, and contains a free abelian group of cardinality κ.

Theorem 3. There are 2κ nonisomorphic algebraically closed groups of cardinality κ which are ∞ – ω-equivalent to M.

Theorem 4. There is an algebraically closed group N of cardinality κ which is ∞ – ω-equivalent to M and satisfies: Every subgroup of N of uncountable reqular cardinality contains a free subgroup of the same cardinality.

Theorems 2 and 4 illustrate Theorem 3 by exhibiting two groups N∞ωM of cardinality κ which are nonisomorphic by obvious reasons. We state and prove Theorem 1 separately in order to give an easy example of our principal tool: the use of automorphisms instead of indiscernibles (see §2).

Type
Research Article
Copyright
Copyright © Association for Symbolic Logic 1979

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

REFERENCES

[1]Macintyre, A., On algebraically closed groups, Annals of Mathematics, vol. 96 (1972), pp. 5397.CrossRefGoogle Scholar
[2]Macintyre, A., Martin's axiom applied to existenrially closed group, Mathematica Scandinavica, vol. 32 (1973), pp. 4656.CrossRefGoogle Scholar
[3]Ziegler, M., Algebraisch abgeschlossene Gruppen, Proceedings of a Conference on Word and Decision Problems, Oxford, 1976 (Adjan, et al., Editors), North-Holland, Amsterdam, 1979 (in print).Google Scholar
[4]Neumann, B. H., Neumann, H., Embedding theorems for groups, Journal of the London Mathematical Society, vol. 34 (1959), pp. 465479.CrossRefGoogle Scholar
[5]Shelah, S., A combinatorial problem; stability and order for models and theories in infinitary languages, Pacific Journal of Mathematics, vol. 41 (1972), pp. 247261.CrossRefGoogle Scholar
[6]Hickin, K., Complete universal locally finite groups, Transactions of the American Mathematics Society, vol. 239 (1978), pp. 213227.CrossRefGoogle Scholar
[7]Macintyre, A., Existentially closed structures and Jensen's principle ◊, Israel Journal of Mathematics, vol. 25 (1976), pp. 202210.CrossRefGoogle Scholar
[8]Macintyre, A. and Shelah, S., Universal locally finite groups, Journal of Algebra, vol. 43 (1976), pp. 168175.CrossRefGoogle Scholar
[9]Shelah, S., Existentially closed groups in ℵ1, with special properties, Bulletin of the Greek Mathematical Society (submitted).Google Scholar
[10]Shelah, S., Existentially closed model in continuum, Proceedings of the Logic Workshop, Berlin, July 1977, Archiv für Mathematische Logik (submitted).Google Scholar
[11]Karras, A. and Solitar, D., The subgroups of a free product of two groups with an amalgamated subgroup, Transactions of the American Mathematical Society, vol. 150 (1970), pp. 227255.CrossRefGoogle Scholar